Prednisone

Prednisone

For patients who need to use prednisone weight gain is often a major prednisone side effect. When prednisone is used for limited periods of time, what is called a burst course of prednisone therapy, prednisone weight gain is usually transient and fairly easy to lose after discontinuing prednisone. For long-term prednisone therapy weight gain is a serious problem. Increase in body fat is seen in almost all patients require long-term prednisone therapy. Prednisone weight gain as part of what is considered iatrogenic Cushing’s syndrome.

Few studies have looked at quantifying prednisone weight gain with long-term therapy but unquestionably prednisone weight gain is a big problem with long-term use. In order to minimize prednisone weight gain careful attention to diet is very important as well as getting regular exercise. In addition trying to keep prednisone dosage as low as possible help to minimize weight gain as one of the bothersome prednisone side effects with long-term use.

Other common prednisone side effects with long-term use include loss of bone calcium and osteoporosis the can lead to fractures, adrenocortical insufficiency of the prednisone is stopped abruptly and not properly tapered, and glucose intolerance. Often patients on prednisone will have blood sugars high enough to precipitate overt diabetes.

Prednisone weight gain is much easier to drug to address after discontinuation of prednisone that it is while continuing therapy. Of all the prednisone side effects, prednisone weight gain is one of the problems patients most dread with prolonged prednisone therapy.

 

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>